Talking with Theresa M. Michele, M.D., who is the director of the Division of Nonprescription Drug Products, CDER.
Recently, FDA began taking steps to implement packaging limitations for the common anti-diarrhea medicine loperamide, which is sold over-the-counter (OTC) under the brand name Imodium, under store brands, and in generic form. The agency is working with manufacturers to use blister packs or other single dose packaging and to limit the number of doses in a package. This move is part of a collaborative effort with manufacturers to foster safe use of the medicine, and to reduce the likelihood of its misuse or abuse. In the last few years, the FDA has seen an increase in reports of unsafe use of the medicine, which can result in severe heart problems.
Theresa Michele discusses why the FDA is taking this action and what health care providers can do if they suspect a patient may be misusing or abusing the medicine.
What is loperamide and how does it work to treat diarrhea symptoms?
Loperamide is an opioid-receptor agonist that acts on opioid receptors in the gastrointestinal tract to slow intestinal movement, which leads to fewer bowel movements and less watery stool. When used at the recommended OTC dose of no more than 8 mg per day, it is safe and effective. Loperamide has been available over the counter since 1988.
Why has the misuse of loperamide become a concern?
From 1976 through 2015, FDA received reports of 48 cases of serious heart problems associated with loperamide. Of these, 31 cases resulted in hospitalization, and 10 patients died. More than half of the 48 cases were reported after 2010, and 22 of the 48 cases indicated that patients were abusing high doses of loperamide. A 2013 publication that looked at online forums where opioid users anonymously discussed loperamide use found an increase in talk about abusing the drug in recent years. Most commenters discussed using the medication to self-treat symptoms of opioid withdrawal, but a significant portion (around 25 percent) reported using it to achieve a euphoric statei. We continue to receive reports of loperamide misuse and abuse and associated serious adverse cardiac events.
What happens to the body when very large doses of the drug are taken?
When taken as directed, the drug does not cross the blood-brain barrier or produce the euphoric effects that other opioid products do. However, when extremely high doses are taken (some reports have noted people taking 100 to 200 mg per day), loperamide enters the central nervous system and can produce a sense of euphoria similar to that associated with centrally-acting opioids like hydrocodone, morphine, or heroin. This has prompted some people who are in the throes of opioid withdrawal to use loperamide to help ease their symptoms, or to get high.
At such high levels, the drug can be very dangerous. High doses of loperamide can cause serious heart problems, including arrhythmias, loss of consciousness or fainting, and even cardiac arrest. In addition, loperamide can interact with some medications such as certain antifungal drugs, the antibiotics erythromycin and clarithromycin, several acid reflux drugs, and others, worsening these effects.
What should a health care provider do if he or she encounters a patient who may have misused or abused loperamide?
FDA does not regulate the practice of medicine, but we can offer advice on what health care providers can do if they suspect loperamide abuse, misuse, or overdose. First, health care providers should consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes, or other ventricular arrhythmias, syncope, and cardiac arrest. For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.
A blood test that specifically measures loperamide levels should be done because a standard drug screening will not detect the medicine. Health care providers should counsel patients about the cardiac risks associated with high doses of loperamide, and urge them to stick with the recommended dose. Patients who may be experiencing an opioid use disorder should be treated with FDA-approved drugs to reduce opioid withdrawal symptoms. Health care providers should be cautious about prescribing loperamide for patients who are at risk for serious heart problems, or who are already on medications known to inhibit loperamide metabolism or prolong the QT interval.
We ask that health care providers also report any adverse events involving loperamide to the FDA MedWatch Program, or call 1-800-332-1088 to request a reporting form.
For more information:
iDaniulaityte R, Carlson R, Falck R, Cameron D, Perera S, Chen L, Sheth A. “I Just Wanted to Tell You That Loperamide WILL WORK”: A Web-based Study of Extra-Medical Use of Loperamide. Drug and Alcohol Dependence. 2013 June 1; 130(0): 241-244.